Friday, November 30, 2018

Warfarin Induced Skin Necrosis

Warfarin-induced skin necrosis is a complication of warfarin therapy in which the patient develops demarcated areas of purpura and necrosis of skin including the extremities, breasts, trunk, or penis.

Mechanism:
1)Mechanism of action of Warfarin is it inhibits VitK epoxide reductase,so there is decrease in synthesis of VitK dependent factors - (factors II, VII, IX, and X) and natural anticoagulants (protein S and protein C).


2)Now no new clotting factors are produced but the old circulating clotting factors are still present (warfarin has no effect on already circulating clotting factors).


3)Among the factors II, VII, IX, X, ProteinC that are already present,ProteinC has the shortest half life,So ProteinC is depleted more rapidly than the others.


4)Now there is no anticoagulant in the body to oppose the action of already present clotting factors,so there will be initial coagulation till factors II, VII, IX, X gets depleted i.e till their half lives are completed.


5)This initial coagulation occurs in dermal vasculature which causes Skin Necrosis.

Prevention:
Overlapping of warfarin with heparin during the first several days of warfarin administration(if Heparin is given along with warfarin, this prevents functioning of circulating factors since heparin inhibits the activity of circulating thrombin and factorXa) and then warfarin is continued for long term therapy.


Source: UpToDate, First Aid.

-Srikar Sama

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...